Michigan, 2009

Hail and Damaging Wind in Michigan, June 14, 2009

June 14, 2009 · NWS DTX · 2 events in 1 county or zone

An isolated severe storm developed over Lapeer county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe storm developed over Lapeer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 14, 2:22 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 2:22 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
322 PM EDT SUN JUN 14 2009

.SHORT TERM...TONIGHT

SHORT WAVE OVER THE EASTERN U.P. WILL ROTATE SOUTH SOUTHEAST THROUGH
SOUTHEASTERN MICHIGAN LATE THIS EVENING.  IN THE MEANTIME A 100+ KT
UPPER JET IS PASSING ACROSS THE AREA THIS AFTERNOON AND EXITING THIS
EVENING.  TEMPERATURES ARE REACHING THE UPPER 70S AND CREATING CAPES
UP NEAR 1K JOULES.  SHOWERS AND THUNDESTORMS HAVE BEEN BREAKING OUT
ACROSS NORTHERN LOWER AND NORTHERN WISCONSIN AIDED BY THE JET AND
SHORTWAVE AND WILL CONTINUE TO SPREAD SOUTHEAST INTO THE FORECAST
AREA LATE THIS AFTERNOON THROUGH THE EVENING.  THE BEST PRECIP
COVERAGE WILL BE ACROSS THE SAGINAW VALLEY AND THUMB CLOSER TO THE
CORE OF THE SHORTWAVE.  AS THE SHORTWAVE EXITS BY AROUND 06Z SO
SHOULD ANY PRECIP.  SKIES SHOULD CLEAR QUICKLY LEAVING A MOSTLY
CLEAR NIGHT.  LOWS WILL RANGE FROM THE UPPER 40S IN THE INTERIOR
THUMB UP TO THE UPPER 50S AROUND DETROIT.

&&

.LONG TERM...MONDAY THROUGH SUNDAY

EXPECTING A VERY PLEASANT START TO THE WEEK AS HIGH PRESSURE RIDGE
REMAINS IN PLACE IN THE LOW LEVELS...AS AN UPPER LEVEL RIDGE ALSO
SHIFTS THROUGH THE GREAT LAKES. THIS WILL BRING DRY/MOSTLY SUNNY
WEATHER INTO TUESDAY WITH TEMPERATURES BACK UP TO AROUND NORMAL FOR
MID JUNE...HIGHS 75 TO 80.

THIS UPPER RIDGE IS TRANSITORY IN NATURE THOUGH...SO CLOUDS AND A
CHANCE OF SHOWERS ALREADY RETURNS TO THE AREA LATE TUESDAY NIGHT
INTO WEDNESDAY AS A SHORTWAVE EJECTS FROM THE WEST COAST AND RACES
ACROSS THE NORTHERN TIER OF CONUS INTO THE LAKES REGION. REALLY DO
NOT NEED TO ADJUST FORECAST TOO MUCH. WILL JUST BACK OFF ON TIMING
OF PRECIPITATION TUESDAY NIGHT UNTIL AFTER MIDNIGHT AND EDGE DOWN
THE POPS A BIT. FEELING IS THAT THE BETTER CHANCE WILL HOLD OFF
UNTIL WEDNESDAY AS LOW PRESSURE ASSOCIATED WITH THE SHORTWAVE ACTS
TO FORCE A WARM FRONT INTO THE REGION.

FORECAST THEN REMAINS RATHER UNSETTLE FOR THE REMAINDER OF THE
EXTENDED PERIOD AS THIS SYSTEM THEN STALLS OVER THE CENTRAL/NORTHERN
GREAT LAKES INTO LATE WEEK. JUST AS THIS SYSTEM IS BEGINNING TO
SHIFT EAST OF THE REGION...ANOTHER SHORTWAVE IS PROGGED TO PHASE
WITH IT BY NEXT WEEKEND...WHICH MAINTAINS PERSISTENT UPPER TROUGH
OVER THE REGION. WILL NOT ATTEMPT TO GO INTO ANY MORE DETAIL ATTM.
SUFFICE IT TO SAY THAT THERE WILL LIKELY BE SEVERAL ROUNDS OF SHRAS
AND TSRAS FROM WEDNESDAY ON INTO NEXT WEEKEND. TEMPERATURES WILL
REMAIN RELATIVELY MILD THROUGH THE TIMEFRAME AS VERY LITTLE IN THE
WAY OF COOL AIR FROM CANADA WORKS SOUTH INTO THE REGION. GENERALLY
EXPECT NEAR NORMAL READINGS IN THE MID 70S TO AROUND 80 FOR HIGHS
AND LOWS IN THE 50S TO AROUND 60.

&&

.MARINE...

A WEAK COLD FRONT WITH AN EMBEDDED SHORTWAVE WILL BRING A FEW
SHOWERS OR ISOLATED THUNDERSTORMS TO THE AREA DURING THE REST OF
TODAY. THIS ACTIVITY WILL DROP FROM SAGINAW BAY SOUTHEAST TO WESTERN
LAKE ERIE BEFORE DISSIPATING LATER THIS EVENING. OTHERWISE...A HIGH
PRESSURE SYSTEM WILL MAINTAIN FAVORABLE BOATING CONDITIONS AND DRY
WEATHER DURING THE EARLY PART OF THE WEEK. A LOW PRESSURE SYSTEM
MOVING INTO THE WESTERN GREAT LAKES WILL BRING THE CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS BY MIDWEEK...HOWEVER WINDS AND WAVES WILL
STILL BE WELL BELOW SMALL CRAFT CRITERIA.

&&

.PREV DISCUSSION...ISSUED 1235 PM EDT SUN JUN 14 2009

AVIATION...
DIURNAL HEATING WILL HELP A SCT-BKN CU FIELD OF ABOUT 6-7KT DEVELOP
THIS AFTERNOON.  INSTABILITY WILL ALSO INCREASE.  A STRONG UPPER
LEVEL JET AND MID LEVEL SHORTWAVE WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING.  THIS COMBINED WITH THE INSTABILITY WILL HELP
PRODUCE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WITH THE BEST
CHANCES ACROSS THE SAGINAW VALLEY AND THUMB DECREASING TO THE
SOUTH.  WIND FIELD WILL REMAIN LIGHT THROUGH THE TAF PERIOD.
CONDITIONS WILL REMAIN VFR EXCEPT BRIEF MVFR IN HEAVIEST OF ANY

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DRC
LONG TERM....DG
MARINE.......DRC
AVIATION.....DRC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 14, 3:13 AM EST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 AM EDT SUN JUN 14 2009

MIZ047>049-053>055-060>063-068>070-075-076-150815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
413 AM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS TODAY...ENDING DURING THE
EVENING HOURS AS AN UPPER LEVEL DISTURBANCE EXITS THE AREA. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK
SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM LIFTS WARMER AND MORE UNSTABLE
AIR INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ082-083-150815-
LENAWEE-MONROE-
413 AM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LENAWEE AND MONROE COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM LIFTS WARMER AND MORE UNSTABLE
AIR INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-150815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
413 AM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS TODAY...ENDING DURING THE
EVENING HOURS AS AN UPPER LEVEL DISTURBANCE EXITS THE AREA. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK
SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM LIFTS WARMER AND MORE UNSTABLE
AIR INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 14, 3:10 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 PM EDT SUN JUN 14 2009

MIZ048-142115-
BAY-
410 PM EDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF PINCONNING...MOVING
SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PINCONNING AROUND 440 PM EDT...
  LINWOOD AROUND 445 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, Jun 14, 4:03 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
503 PM EDT SUN JUN 14 2009

MIZ049-054-142215-
HURON-TUSCOLA-
503 PM EDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF SEBEWAING...MOVING SOUTHEAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  UNIONVILLE AROUND 530 PM EDT...
  AKRON AROUND 535 PM EDT...
  CARO AROUND 550 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, Jun 14, 5:02 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT SUN JUN 14 2009

MIZ054-142300-
TUSCOLA-
602 PM EDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AKRON...MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CARO AROUND 615 PM EDT...
  MAYVILLE AROUND 645 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, Jun 14, 5:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
633 PM EDT SUN JUN 14 2009

MIZ054-062-142330-
LAPEER-TUSCOLA-
633 PM EDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF MAYVILLE...MOVING SOUTHEAST AT
20 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MAYVILLE AROUND 645 PM EDT...
  CLIFFORD AROUND 700 PM EDT...
  NORTH BRANCH AROUND 715 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lapeer

When
June 14, 5:55 PM EST
Where
Lapeer County, Silverwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.320, -83.250

Thunderstorm Wind, Lapeer

When
June 14, 6:41 PM EST
Where
Lapeer County, 2.02 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.100, -83.030

Local law enforcement reported a tree blown down on Shaw Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175483, 175488.